I have treid 3 times unsuccessfully to come off effexor, under Dr. S care and get to the point of weird noises in my head and ears,(like soft swoshing, very weird)
Effexor - generic name venlafaxine - is an SNRI antidepressant sometimes prescribed for use in the treatment of bipolar disorder and other mental illnesses. People taking Effexor should be aware of the potential side effects of this drug.
Common Side Effects:
Check with your doc if any of the following side effects continue or are bothersome:
Abnormal dreams; anxiety or nervousness; chills; constipation; diarrhea; dizziness; drowsiness; dryness of mouth; heartburn; increased sweating; loss of appetite; nausea; stuffy or runny nose; stomach pain or gas; tingling, burning, or prickly sensations; trembling or shaking; trouble in sleeping; unusual tiredness or weakness; vomiting; weight loss
Less Common Side Effects:
Check with your doc if any of the following side effects continue or are bothersome:
Change in sense of taste; muscle tension; yawning
Always notify your doc if you experience any of these Effexor side effects:
More Common: Changes in vision, such as blurred vision; decrease in sexual desire or ability; headache
Less Common: Chest pain; feeling of fast or irregular heartbeat; mood or mental changes; ringing or buzzing in ears
Rare: Convulsions (seizures); itching or skin rash; lightheadedness or fainting, especially when getting up suddenly from a sitting or lying position; lockjaw; menstrual changes; problems in urinating or in holding urine; swelling; talking, feeling, and acting with excitement and activity you cannot control; trouble in breathing
Effexor may also cause the following side effect that your doctor will watch for:
More Common: HIGH BLOOD PRESURE
I have a question I always ask, r u on other meds? and what r they?
I HOPE THIS HELPS, GET BACK 2 ME
When I was coming off effexor I also had the swooshing in my ears/head. Drs do not see this as a side effect but it has been experienced by a large number of pts stopping effexor. It will go away in time and did not cause any other hearing problems after the fact in my case. It will go away once the effexor is totally out of your system.
I think you are very lucky. I find it hard to believe that Effexor is still on the market. If you google Effexor withdrawal, you will see many horror stories. The drug company and many doctors still deny the facts. I was on Effexor XR for about 6 months. At the next dosage increase, Serotonin Syndrome symptoms started. When we decreased the dosage, horrible withdrawal started. Anxiety; hallucinations in every sense except taste (olfactory hallucinations were the worst); vertigo to the point of vomiting; what many call "Brain Shivers". I had to walk a fine line of not too much or too little. This went on for about 18 months as I reduced by dosage by one XR bead per capsule per day. There are stories of 2 to 3 year for withdrawal. We did discover that adding Prozac helped.
I have never had the courage to try coming off Effexor, after more than 10 years on it, and feeling the withdrawal effects from forgetting to take it for a day. But I recently increased the dose, from 112 mg to 150 to 225, and have started to notice music sounding really weird. Certain higher notes sound like they're echoing right next to my ear, and as I Iisten to songs I've listened to closely many times before, the instruments sound like they're sliding in and out of tune. It's very strange. I see "ringing in the ears" is listed in reported side effects of Effexor, but can't find anything online about other auditory side effects. Of course, what I'm describing may be totally unrelated to the medication.
Hi Knowledge: Your comment: "This is called paxil flu, this happens when you suddenly stop an anti depressant, you have to ween off by taking one every other day then every two days so on and so forth"
1) OK, first of all, the ORIGINAL question at the top of this thread is about experiencing weird head noises when weaning off "EFFEXORr", not "paxil".
When I weaned off of effexor, I experienced dizziness and whooshing feelings in my head. I also got "brain zaps". I even got bright light zaps in front of my eyes! It was very unpleasant. When I would lay my head down on the pillow at night when I went to bed, I had this "whooshing" in my head when I would turn from one side to the other, which made me feel dizzy and nauseous every time it happened. It felt like the weight of my brain was all shifting from one side of my head to the other! It threw my equilibrium off. Also, during the day, these feelings would hit at many times out of the clear blue, which can make driving a car very dangerous till this subsides.
2) You can not wean off of effexor by skipping days. If you miss one dose, it can cause extreme nausea and dizziness. You should follow your doctor's orders to wean off. He will probably lower the dose in increments over a given period of time. For me, I had to take a different antidepressant while I was trying to get effexor out of my system. It is an awful medication to come off of for many many people.
3) And NEVER, Never, Never try opening the capsules and removing a few pellets at a time to lower the dose to titrate down. The pellets have different time release mechanisms, so they are not all alike, making it very dangerous to play around with. This is not a safe way to wean off this particular medication. Do it only with the help of your doctor. This medication can cause some miserable withdrawal side effects! "G"
Yes! I do experience "swooshing" and pulsing in my ear when I miss even one dose of Effexor. 3 years after I started taking Effexor I was diagnose with Meniere's disease and experienced severe vertigo and eventually significant hearing loss in one ear. When I tried to ween off of the drug is "swooshing" sound in my ear and accompanying irritability kept me from succeeding. My doctor told me the sound I was hearing was likely caused by tinnitus, another symptom of Meniere's. Coincidentally, he recommended a low dose of an antidepressant to battle the tinnitus so I remained on the Effexor. After researching, I am now convinced that the noise I hear is not tinnitus but a symptom of Effexor withdrawal. Sounds like it could be a nightmare but I am planning a controlled withdrawal when my calendar clear up in a few months.
THANK GOD. I have been searching endlessly for someone with this same problem! I have tried to quit effexor a few times, and I am again now. This wooshing nose is so unbearably loud and it only happens when I move my eyes. I did a bit of research and though that maybe a superior canal dehiscence was the issue. I took a trip to an ENT and after tests and an MRI, the doctor looked at me as If i was insane for coming in and I was left hopeless yet again. What are your other symptoms? Any gastrointestinal issues? Loss of balance and bumping into things? Do hear the whooshing sound even when not trying to quit, or perhaps before you ever took it? Id say it mostly closely resembles "Pulsatile Tinnitus" a symptom of a dehiscence. Are you on Lamictal as well by any chance? I also experienced the same thing on zoloft and lexapro.
This is the third time I've tried Effexor, for menopausal symptoms (I've been on low dose paroxetine for years for anxiety ). Each time I've tired Effexor I've only been on a short time and had to come off, first two times because of constipation. This most recent time I was given a laxative and that seems to have triggered IBS and diarrhoea, even though I stopped the laxatives after a few days I'm still suffering with IBS. The doctor suggested I come off all antidepressants to see if they are in fact making the sweating worse. Well, I am suddenly getting snip-snip noises in my head after not taking Effexor for a few days (I only took it for two weeks this time round, if that). I keep a diary as I've had this really annoying 'snip snip' noise in my head before and so I looked back to earlier this year to see and lo and behold I was on Effexor.
So I'm convinced this is a side-effect either of being on Effexor or coming off it. And I was only on it for less than a fortnight at the lowest dose. I've never had the same problem with paroxetine (Paxil) and have been able to come off that for days at a time with no ill affects.
At least I know the snip snipping noise stopped after a while but it is really irritating and quite debilitating.
Yes! Soft pulsing swooshes in both ears, like clockwork before I wake and is usually when I have gone the longest since the previous dose. Once I take the dose it subsides within 15 min.s
I've taken this med for almost a decade and I am weaning off of it now with the help of herbal support, magnesium chloride flakes in a warm bath daily and regular coach assisted exercise. So far, much better and faster than I anticipated (titrating).
- Effexor Information for Consumers
- Effexor Information for Healthcare Professionals (includes dosage details)
- Side Effects of Effexor (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 30 Oct 2012 • 2 answers
Head Injury - I was rear ended on the 4th of July n hit my head pretty hard besides other issues I'm
Posted 6 Sep 2014 • 1 answer
Effexor XR - Have any of you had trouble with headaches on effexor rx , I have been on it for a year
Posted 21 Dec 2015 • 1 answer
Posted 12 Aug 2016 • 1 answer
Posted 13 Aug 2016 • 3 answers